Severe chest pain and esophagitis, side effect of N-Acetylcysteine.
N-Acetylcysteine is commonly used for treatment of several diseases including cardiac injury and bronchitis. The drug is efficient and safe for use, compared to other drugs that have been reported to cause pill-induced esophagitis. N-acetylcysteine rarely causes esophagitis, as in this case of severe chest pain in an 81-year-old Chinese man after taking the drug.
The man’s medical history revealed interstitial lung disease. He was admitted to the hospital with a 5-day history of intermittent arrhythmia and presented with symptoms of shortness of breath, sputum and cough. Doctors prescribed the patient with Cefminox injections and N-acetylcysteine tablets for his respiratory symptoms. No other treatment was prescribed.
However, on the second day at the hospital, the patient developed odontophagia and severe chest pain.
The incident occured 4 hours after he had taken the N-acetylcysteine tablet in a lying position. Physical examination did not show any significant findings. Doctors advised an electrocardiography (ECG) for further evaluation. Findings on the ECG were, likewise, unremarkable. An upper GI endoscopy was also performed which showed four discrete areas of ulceration at the midesophageal level that measured 1 cm, approximately. In addition, the distance between the foci and incisors was measured to be 24 cm.
However, doctors advised the patient to continue with N-acetylcysteine because of concurrent illness. The medication was administered in the upright position in the form of particle dissolved with more water. He was also given pantoprazole and hydrotalcite for treating the ulcers. The patient’s symptoms subsided soon after the treatment. 20 days later a follow-up endoscopy was performed which showed that the ulcers had healed.
Severe Chest Pain due to N-Acetylcysteine-Induced Esophagitis https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6854984/